Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Houston/Galveston, TX

April 23, 2021Grimes County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Apr 23, 2021, 2:25 PM CDT for Grimes County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2021, 2:25 PM CDT (19:25 UTC)
Expired
Apr 23, 2021, 3:15 PM CDT
In force
50 min
Issued by
NWS Houston/Galveston, TX

County Grimes County, TX

The radar

The Houston radar (KHGX), 140 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS84 KHGX 231925
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
225 PM CDT Fri Apr 23 2021
 
TXZ177-198-199-232015-
Walker TX-Grimes TX-Montgomery TX-
225 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRIMES...
NORTHWESTERN MONTGOMERY AND SOUTHWESTERN WALKER COUNTIES UNTIL 315 PM
CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Anderson, or 14 miles east of Navasota, moving north at
30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Huntsville, Bedias, Anderson, Crabbs Prairie, Roans
Prairie, Richards and Dacus.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3040 9574 3044 9599 3082 9596 3077 9561
TIME...MOT...LOC 1925Z 189DEG 28KT 3046 9585 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Apr 23, 12:39 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 23, 12:39 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1239 PM CDT Fri Apr 23 2021

.AVIATION...

For the 18Z TAFs, still expecting a messy package as we deal with SHRA/TSRA
development this afternoon in an increasingly unstable airmass. A mix
of mainly IFR/MVFR ceilings and/or visibilities is anticipated. Gusty
S to SE winds can be expected too. After this batch gets through, could
see some lingering -SHRA into the evening, and ceilings could remain
IFR/MVFR. Might also have to deal with some fog development overnight.
Area should be drying/clearing out tomorrow morning with winds gradually
working their way around to the W and NW.  42

&&

.PREV DISCUSSION... /ISSUED 422 AM CDT Fri Apr 23 2021/

SHORT TERM [Through Saturday Night]...
Today looks to be an active one. SPC's Day 1 has upgraded the far NE
corner of the CWA to Enhanced, with a Slight Risk remaining in place
elsewhere.

The development of a strong low-level jet just west of Galveston Bay
has produced spotty SHRAs and areas of light rain/drizzle overnight/
early this morning. All of this is ahead of the warm front, which is
progged to start moving inland through the late morning/early after-
noon. Our initial shot of strong/severe thunderstorms could occur as
this line moves north through the CWA. Our second shot looks to come
from the west as the dry line approaches, also during the afternoon/
early evening. While there may be some issues with timing, there's a
lot more agreement with the progs of increasingly steep lapse rates,
strong shear, respectable helicities and a rather discrete diffluent
jet pattern aloft developing atop SE TX during this time frame. Have
gone ahead and included the mention of severe for most of the region
starting around 17-18Z...but still think that the locations with the
best chances for severe will likely be along and north of I-10. With
such an unstable air mass/pattern, really cannot rule out any severe
weather threat. But as it stands currently, the primary threats will
be strong damaging winds and hail with isolated tornadoes possible.

Rainfall averages for areas south of I-10 to the coast should range
from 1/4 to 1/2 inch...areas generally along the I-10 corridor from
1/2 to 1 inch...areas north of the Houston metro around 1 inch with
isolated amounts from 2 to 3 inches possible.

The bulk of this stronger/severe activity should move out to the NE
(or weaken) during the latter part of the evening. But, there could
be isolated development with the passage of the main cold front it-
self as it moves toward and then off the coast late tonight. Clouds
wrapping around the surface low should be moving out tomorrow as it
tracks further east with time. Even with the light northerly winds,
the clearing skies, will help to raise highs into the lower/mid 80s
tomorrow. 41

LONG TERM [Sunday Through Friday]...
Fairly benign wx anticipated into early parts of the week with
some weak mid/upper ridging in place. Next storm system, currently
near the Gulf of Alaska will dig southward across the Rockies into
northern Mexico heading into Tues. Long fetch of moderate onshore
winds sets up in advance and drives moisture back into the
region. This system and associated front will bring our next
chance of precip during the midweek time period. Still some
differences in the model timing/details but sometime between Wed
morning and Thurs morning looks to be the favored period in
regards to precip. Dry nw flow aloft and ridging expected in its
wake setting up for nice late week and weekend wx. 47

MARINE...
Will maintain current marine hazard configuration with SCA's in
the Gulf and SCEC's in the bays. That said, suspect the bays will
need to be upgraded to SCA's later this afternoon as serly winds
further increase. Seas offshore will increase another couple feet
into the evening as well. Tides are currently running about 1.5
feet above normal. With increased winds/seas going into the high
tide cycles along the coast this afternoon and tonight (243pm &
153am), the combination of tides & wave run up may cause some
minor coastal flood issues at the more susceptible locations along
the Bolivar Peninsula. Elevated surf will also pose a rip current
risk along area beaches. Wx should settle later tonight with the
passage of the next storm system and a weak frontal boundary
pushing off the coast during the day Saturday. Expecting packed
beaches this weekend with various events going on. Lingering swell
will maintain higher than average rip risks. Plan to convert the
rip statement into a more encompassing beach hazard statement
combining all of the above. Otherwise, after a brief offshore
flow behind the "front" Saturday, onshore winds will resume Sunday
then increase going into midweek as the next system approaches
the region. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      78  64  81  55  85 /  90  30   0   0   0
Houston (IAH)              78  69  84  60  84 /  90  50   0   0   0
Galveston (GLS)            77  72  82  66  76 /  50  40   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Beach Hazards Statement through Saturday afternoon for the
     following zones: Bolivar Peninsula...Brazoria Islands...
     Galveston Island...Matagorda Islands.

GM...Small Craft Advisory until 7 AM CDT Saturday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Apr 23, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
225 PM CDT Fri Apr 23 2021

TXZ177-198-199-232015-
Walker TX-Grimes TX-Montgomery TX-
225 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRIMES...
NORTHWESTERN MONTGOMERY AND SOUTHWESTERN WALKER COUNTIES UNTIL 315 PM
CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Anderson, or 14 miles east of Navasota, moving north at
30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Huntsville, Bedias, Anderson, Crabbs Prairie, Roans
Prairie, Richards and Dacus.

A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.

LAT...LON 3040 9574 3044 9599 3082 9596 3077 9561
TIME...MOT...LOC 1925Z 189DEG 28KT 3046 9585

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:05 AM CDTBeach Hazards StatementHGXBrazoria, Galveston, Matagorda23 hr
Apr 23, 2:56 PM CDTSpecial Weather StatementHGXMadison49 min
Apr 23, 4:35 PM CDTSpecial Weather StatementHGXGrimes40 min
Apr 23, 5:00 PM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Montgomery, Walker60 min
Apr 23, 5:19 PM CDTSevere Thunderstorm WarningHGXMontgomery, Walker26 min
Apr 23, 5:31 PM CDTAreal Flood AdvisoryHGXMontgomery, Polk, San Jacinto, Trinity, Walker119 min
Apr 23, 5:45 PM CDTTornado WarningHGXLiberty, Montgomery, San Jacinto30 min
Apr 23, 5:48 PM CDTSevere Thunderstorm WarningHGXMontgomery, Polk, San Jacinto, Walker27 min
Apr 23, 6:09 PM CDTTornado WarningHGXLiberty, Polk, San Jacinto36 min
Apr 23, 6:27 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk18 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.